Utah, 2015Flash Flooding in Utah, October 5, 2015
October 5, 2015 · NWS SLC · 2 events in 2 counties and zones
Deep subtropical moisture moved into Utah on October 5, with showers and thunderstorms producing heavy rain across the state. Some of these storms caused flash flooding in central and southern Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep subtropical moisture moved into Utah on October 5, with showers and thunderstorms producing heavy rain across the state. Some of these storms caused flash flooding in central and southern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 5, 9:02 AM MST, 58 minutes earlier.
Area forecast discussion, Oct 5, 9:02 AM MST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1002 AM MDT MON OCT 5 2015
.SYNOPSIS...A MOIST UPPER LOW WILL MOVE SLOWLY INTO THE SOUTHERN
GREAT BASIN THROUGH TONIGHT THEN ACROSS ARIZONA TUESDAY. HIGH
PRESSURE BUILDING IN BEHIND THE STORM WILL BRING A WARMER AND
DRIER AIRMASS FOR THE SECOND HALF OF THE WEEK.
&&
.DISCUSSION...MOIST SOUTHERLY FLOW PERSISTS OVER THE CWA TO THE
EAST OF A SLOW MOVING UPPER LOW SITTING OVER SRN CA THIS MORNING.
VORT LOBES SPINNING UP THE EAST SIDE OF THE LOW WILL BRING BANDS
OF CONVECTIVE SHOWERS TO THE CWA THRU THE DAY AND INTO TONIGHT AS
THE LOW MOVES SLOWLY EAST. GOOD DYNAMIC SUPPORT IN THE MOIST
AIRMASS SHOULD GENERATE POCKETS OF HEAVIER CONVECTION WITH
EMBEDDED HEAVY RAIN CORES.
PERIODIC SHOWERS HAVE ALREADY DROPPED A WIDESPREAD .40 TO .80
INCHES OF RAIN ACROSS SRN UT. SO WITH THE POTENTIAL FOR HEAVY
RAIN WITH THE STRONGER STORMS THRU THIS AFTN INTO THIS EVE HAVE
GONE AHEAD AND ISSUED A FLASH FLOOD WATCH FOR ABOUT THE SERN 1/2
OF THE CWA VALID UNTIL MIDNIGHT TONIGHT.
THE SHOWER BANDS WILL LIKELY PERSIST THRU TONIGHT INTO TUE AS THE
LOW TRACKS SLOWLY EAST INTO NWRN AZ. THE LOW IS FORECAST TO START
DRIFTING SWD ON TUE WHICH WILL PULL THE DYNAMIC SUPPORT SWD AWAY
FROM OUR CWA BY THE END OF THE DAY BUT ADDITIONAL HEAVY RAINFALL
IS POSSIBLE OVER SRN UT AND OUR WATCH MAY NEED TO BE EXTENDED.
RIDGING ADVANCES INTO THE ERN GREAT BASIN TUE NIGHT/WED AND DRIES
OUT THE CWA.
UPDATED FORECAST TO RAISE POPS ACROSS SRN UT THIS AFTN/EVE AND ADD
FFA HEADLINE AND MENTION OF HEAVY RAIN. ALSO ADDED MENTION OF FOG
TO WY ZONE FOR THIS MORNING. NO ADDITIONAL UPDATES PLANNED AT THIS
TIME.
&&
.AVIATION...WINDS AT THE KSLC TERMINAL WILL BE SOUTHEASTERLY
THROUGH ABOUT 19Z THEN ARE EXPECTED TO SWITCH TO NORTHWESTERLY.
THERE IS A CHANCE THIS SHIFT WILL BE POSTPONED UNTIL 20-21Z OR
EVEN LATER. PASSING SHOWERS COULD BRING GUSTY ERRATIC WINDS
BETWEEN ABOUT 19Z-03Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ010-012-013-
019>021-517-518.
WY...NONE.
&&
WILENSKY/KRUSE
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Oct 5, 9:08 AM MST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1008 AM MDT MON OCT 5 2015
UTZ001>016-019>021-517-518-WYZ021-061300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1008 AM MDT MON OCT 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A SLOW MOVING STORM SYSTEM WILL IMPACT MUCH OF UTAH TODAY INTO
TONIGHT. WIDESPREAD...LONG DURATION RAINFALL WILL CAUSE MANY AREA
STREAMS AND NORMALLY DRY WASHES TO EXPERIENCE ENHANCED RUNOFF
ACROSS MAINLY CENTRAL AND SOUTHERN UTAH. LOCALLY HEAVY RAINFALL
MAY CAUSE ISOLATED FLASH FLOODING IN THIS AREA.
OCCASIONAL SNOW WILL BE POSSIBLE ACROSS THE HIGHEST ELEVATIONS OF
SOUTHERN UTAH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE STORM SYSTEM WILL CONTINUE TO IMPACT THE AREA THROUGH
TUESDAY. PRECIPITATION CAN BE EXPECTED ONCE AGAIN ACROSS MUCH OF
THE AREA TUESDAY...WITH THE HEAVIEST PRECIPITATION ACROSS CENTRAL
AND SOUTHERN UTAH. WIDESPREAD...LONG DURATION RAINFALL WILL
CONTINUE TO CAUSE MANY AREA STREAMS AND NORMALLY DRY WASHES TO
EXPERIENCE ENHANCED RUNOFF. LOCALLY HEAVY RAINFALL MAY CAUSE
ADDITIONAL ISOLATED FLASH FLOODING.
OCCASIONAL SNOW WILL BE POSSIBLE ACROSS THE HIGHEST ELEVATIONS OF
SOUTHERN UTAH THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Flash Flood, Garfield
- When
- October 5, 10:00 AM MST to 3:00 PM MST
- Where
- Garfield County, 9.6 mi SSE of Boulder to 10.2 mi NNE of Boulder
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.773, -111.349
Flash flooding was reported in several locations, including Deer Creek and Calf Creek. The Dirty Devil gauge at Poison Springs rose from 23 cfs to 1176 cfs, and part of Hole-in-the-Rock Road was washed out.
Flash Flood, Wayne
- When
- October 5, 1:20 PM MST to 3:20 PM MST
- Where
- Wayne County, 80.91 mi E of Beaver to 77.22 mi E of Beaver
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.194, -111.143
Flash flooding was reported in Capitol Reef National Park, with one foot of water over the Capitol Gorge Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Guam, October 5 to 12, 20153 injured · 1 event
- Flooding and Coastal Flood in South Carolina, October 5 to 7, 20159 events
- Dense Fog in West Virginia, October 5 to 6, 20155 events
- Flash Flood and Heavy Rain in Hawaii, October 5 to 6, 2015$10,000 · 5 events
- Dense Fog in Virginia, October 5 to 6, 20154 events
- Flash Flood and Flood in Arizona, October 5 to 6, 2015$3,000 · 3 events
- Hail and Damaging Wind in New Mexico, October 5, 2015$2,000 · 1 in hail · 2 events
- Hail in New Mexico, October 5, 20151 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605709, 605710.